How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Joan Your Own Question
Joan, Vet Tech
Category: Dog
Satisfied Customers: 17304
Experience:  Vet Tech for over 35+ years working w/Dogs/Rescues
Type Your Dog Question Here...
Joan is online now
A new question is answered every 9 seconds

My dog apparently ingested about 1/2 of a 60mg capsule of Cymbalta

This answer was rated:

My dog apparently ingested about 1/2 of a 60mg capsule of Cymbalta (my prescription antidepressant). It was probably sometime between around 9:30 pm last night (8/15) and noon today. He seems alright, though a little more subdued than normal. (He's an extremely alert, active scent hound mix around a year and 1/2 years old.) I called all the emergency vet centers in Austin; none had any experience with this situation. I'm so broke right now I can't even refill my necessary prescriptions, so I didn't want to waste $50 each on further calls to the other hotlines. I plan to take him to my vet first thing in the morning (or to the emergency vet clinic if he does start showing any problems outside of normal for the average dog) but would really appreciate any information I can get sooner.


I have an emergency number for Eli Lilly who manufactures Cymbalta. They would be best to tell you if there will be any long term toxic effects. I believe the span of action is about 8 hours. I am going to give you the Emergency Number since they can confirm if your boy is over the worst of it. Joan

1-317-276-2000. They should be able to offer some info on toxicity w/o a poison control charge.

Joan and other Dog Specialists are ready to help you
Customer: replied 8 years ago.
I tried that number, but the emergency button just connects the caller to Eli Lilly security, who said what the recording said..."call during business hours." Did you have any luck finding out anything at all about accidental ingestion of any of the SSNRI's? (selective seretonin and neurephinephrine reuptake inhibitors, which include Effexor and Lexapro)



To my understanding the dog has already been through the wosrt part of this.The life is about 8-12 hours. This may cause some gastrointestinal upset. I really believe at this point it will just have to wear off. I would feed some startchy foods to help absorb some of the residual medication that is left in the gut. The remainder should be passed through the stool. Some of the SSRI's are given to dogs. I worked on a dog that ate a Lamictal with no adverse affects. If he had it between the hours you mentioned, the worst should be over and he should be back to his perky self. I would follow up with the Vet. in the AM to make sure Max is ok. Joan

Related Dog Questions